Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 17, 2021Teton County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 17, 2021, 4:13 PM MDT for Teton County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 4:13 PM MDT (22:13 UTC)
Expired
Aug 17, 2021, 4:45 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
40

County Teton County, ID

The radar

The Pocatello radar (KSFX), 121 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
3349 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS85 KPIH 172213
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Tue Aug 17 2021
 
IDZ063>066-172245-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
413 PM MDT Tue Aug 17 2021

...A cluster of strong thunderstorms will impact portions of Teton, 
southeastern Fremont, northeastern Bonneville and southeastern 
Madison Counties through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a cluster of strong 
thunderstorms near Irwin, or near Swan Valley, moving northeast at 
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Felt, northern Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs
and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4321 11133 4348 11163 4390 11143 4398 11105
      4334 11105
TIME...MOT...LOC 2213Z 222DEG 38KT 4338 11133 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:29 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 17, 3:29 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
329 PM MDT Tue Aug 17 2021

.SHORT TERM...Today through Thursday night. High pressure has
moved mostly east with a cold front entering our area from the
west. Today will be the last warm day for a while. Expect
isolated to scattered showers and isolated thunderstorms this
afternoon into early evening. Moderate winds are expected this
afternoon into the evening with gusts 30 to 35 mph with some areas
getting near 50 mph. A lake wind advisory for the American Falls
reservoir remains in effect until early this evening. With an
upper level low over western Idaho tomorrow morning most areas
will get rain with best chances for our northern areas (eastern
Central mtns and the Montana Divide) as well as our Eastern
Highlands (along the Wyoming border). Expect 0.25 to 0.50 inches
of rain for these areas. The Island Park area could get up to
1.00 inch of rain. These areas will see isolated to scattered
thunderstorms as well. Temperatures will drop significantly
Wednesday with highs of 40s to 50s in the mountains and 60s to low
70s in lower elevations elsewhere. Models dropped these
temperatures 3 to 6 degrees lower than what they were saying
yesterday. Thursday temperatures will rise a few degrees but will
still be well below normal. Showers and thunderstorms are possible
again Thursday, mainly in the mountains with heating in the
afternoon.
Wyatt

.LONG TERM...Friday through next Tuesday. We should finally see the
first storm departing and moving east. The question still remains on
how quickly. The GFS, NAM and ECMWF all push this low pretty quickly
into the Plains. Most of the cluster forecasts and Blend of Models
are slower it appears. This keeps a better chance of showers and
storms across our area. We heavily lean that direction with the
forecast. The next low arrives on Saturday. While there is some
variation in the cluster forecasts, as well as the models, the trend
does appear a bit slower. It still looks wet and cooler on Saturday
even with that trend.  That also means we will remain a bit cooler
on Sunday and with lingering showers and thunderstorms. For early
next week, another low pushes across southern Canada and northern
Rockies. This storm should be tracking much farther north. That
said, it will be breezy with a few storms possible along the Montana
and Wyoming borders Monday. We should see temperatures rebounding,
but still remain BELOW AVERAGE for mid to late August.
Keyes

&&

.AVIATION...A cold front is moving through the area. Wind gusts
have increased to 20 to 30 knots. Some sites could gusts to 35
kts, especially PIH and IDA. Smoke will gradually get better,
especially the near surface smoke. Vicinity thunderstorms are
expected at all sites this afternoon continuing through early
evening. DIJ will see vicinity thunderstorms this afternoon and
continue through most of tomorrow morning. DIJ has best chance of
seeing thunderstorms on station. Showers are expected at most sites
tonight into tomorrow morning. Tomorrow morning is the best
chance of showers. Any showers could bring MVFR conditions,
especially for DIJ.
Wyatt

&&

.FIRE WEATHER...Showers and thunderstorms will be on the increase
tonight. As the low approaches, winds will continue to pick up today
into this evening.  In terms of critical fire conditions, we may see
some localized spots hit the thresholds...but at this point we
aren't forecasting anything widespread enough to warrant Red Flag
Warnings. It looks like the potential for showers and storms ramps
up from west to east OVERNIGHT, with thunderstorms expected
throughout the night and into tomorrow morning. Most areas will see
isolated coverage, but we could see scattered coverage along the
Montana border tonight. At the moment, we are not going to issue a
Red Flag Warning as we expect storms to trend quicker toward a mix
or mostly wet overnight. As the low moves closer and overhead
tomorrow and Thursday, drier air will move across the Snake Plain
and also the South Hills/Albion Mountains Wednesday. This will limit
storms to the central mountains, Zone 411 and southward along and
east of I-15 in 410/413. A better chance of showers and storms for
everyone should come heading into Thursday with the low overhead.
Winds quickly do not become an issue outside of any outflow winds.
Showers/Storms will be a mix of wet and dry, but stronger showers
and storms will likely produce wetting rains. If look at the overall
picture in terms of wetting rain potential, most areas will see a
very good chance EXCEPT across 425 and 427. In those areas though,
thunder potential should remain isolated. Higher elevations will
also see some light snow tomorrow, with snow levels dropping to 9000-
10000ft in the central mountains. Snow amounts will be light still
tomorrow night and Thursday with snow levels generally between 9500-
10500ft. We will be in between storms Friday, but still seeing
lingering showers and storms except across 425 and most of 427. The
next low arrives for Saturday and Sunday. It looks like wetting
rains are a good possibility again across the mountains, but less
likely across the Snake Plain. We do dry out heading into next week,
but at this point...the warming trend will be slower and not as hot.
Keyes

&&

.AIR STAGNATION...Air quality remains degraded this morning from
numerous wildfires to our west. Increasing winds with the
incoming storm system today will help to clear out some of this
smoke, particularly near the surface, which should lead to
improved air quality. However, it doesn't look like we'll be able
to fully get rid of the smoke, especially aloft, as smoke from
fires to our northwest begins to get wrapped into the area around
the low pressure circulation. Air Quality Advisories currently
remain in effect for all of central and eastern Idaho into this
afternoon.
KB

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, Aug 17, 3:30 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
330 PM MDT Tue Aug 17 2021

IDZ062-063-172200-
Caribou Range ID-Blackfoot Mountains ID-
330 PM MDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of eastern Bonneville
and east central Bingham Counties through 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bone, or 17 miles southeast of Goshen, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Bonneville
and east central Bingham Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 11179 4321 11193 4350 11146 4328 11124
TIME...MOT...LOC 2130Z 234DEG 34KT 4318 11178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DMH
Special weather statement, Aug 17, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Tue Aug 17 2021

IDZ063>066-172245-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
413 PM MDT Tue Aug 17 2021

...A cluster of strong thunderstorms will impact portions of Teton,
southeastern Fremont, northeastern Bonneville and southeastern
Madison Counties through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Irwin, or near Swan Valley, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Felt, northern Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs
and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 11133 4348 11163 4390 11143 4398 11105
      4334 11105
TIME...MOT...LOC 2213Z 222DEG 38KT 4338 11133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:04 PM MDTSpecial Weather StatementPIHMinidoka41 min
Aug 16, 11:43 PM MDTSpecial Weather StatementPIHCassia, Power62 min
Aug 17, 5:23 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power15 hr
Aug 17, 3:30 PM MDTSpecial Weather StatementPIHBonneville30 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.